Transfusion-associated hyperkalemic cardiac arrest in pediatric patients receiving massive transfusion
Hyperkalemic cardiac arrest is a potential complication of massive transfusion in children. Our objective was to identify risk factors and potential preventive measures by reviewing the literature on transfusion-associated hyperkalemic cardiac arrest (TAHCA) in the pediatric population.
Study Design and Methods
Literature searches were performed in MEDLINE and the Cochrane Database of Systematic Reviews.
We identified nine case reports of pediatric patients who had experienced cardiac arrest during massive transfusion. Serum potassium concentration was reported in eight of those reports; the mean was 9.2 ± 1.8 mmol/L. Risk factors for TAHCA noted in the case reports included infancy (n = 6); age of red blood cells (RBCs; n = 5); site of transfusion (n = 5); and the presence of comorbidities such as hyperkalemia, hypocalcemia, acidemia, and hypotension (n = 9). We also identified 13 clinical studies that examined potassium levels associated with transfusion. Of those 13, five studied routine transfusion, two were registries, and six examined massive transfusion.
Key points identified from this literature search are as follows: 1) Case reports are skewed toward infants and neonates in particular and 2) the rate of blood transfusion, more so than total volume, cardiac output, and the site of infusion, are key factors in the development of TAHCA. Measures to reduce the risk of TAHCA in young children include anticipating and replacing blood loss before significant hemodynamic compromise occurs, using larger-bore (>23-gauge) peripheral intravenous catheters rather than central venous access, checking and correcting electrolyte abnormalities frequently, and using fresher RBCs for massive transfusion.